Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2020, 9:00 PM CDT for Henry County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2020, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 26, 2020, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Henry County, IA
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
237
WUUS53 KDVN 270200
SVRDVN
IAC087-270230-
/O.NEW.KDVN.SV.W.0101.200627T0200Z-200627T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
900 PM CDT Fri Jun 26 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Central Henry County in southeastern Iowa...
* Until 930 PM CDT.
* At 900 PM CDT, a severe thunderstorm was located near Rome, or near
Mount Pleasant, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mount Pleasant, Rome, Westwood, Henry County Fairgrounds, Water
Works Park, Oakland Mills, Oakland Mills Park, Mount Pleasant
Municipal Arpt and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4103 9172 4111 9165 4105 9139 4085 9150
4099 9172
TIME...MOT...LOC 0200Z 294DEG 21KT 4102 9165
HAIL...<.75IN
WIND...60MPH
$$
Speck3 follow-up statements
906 WWUS53 KDVN 270207 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 907 PM CDT Fri Jun 26 2020 IAC087-270230- /O.CON.KDVN.SV.W.0101.000000T0000Z-200627T0230Z/ Henry IA- 907 PM CDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL HENRY COUNTY... At 907 PM CDT, a severe thunderstorm was located over Westwood, or near Mount Pleasant, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Pleasant, Rome, Westwood, Henry County Fairgrounds, Mount Pleasant Municipal Arpt and Water Works Park. LAT...LON 4105 9139 4085 9150 4099 9169 4110 9160 TIME...MOT...LOC 0207Z 294DEG 21KT 4100 9160 HAIL...<.75IN WIND...60MPH $$ Speck
368 WWUS53 KDVN 270213 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 913 PM CDT Fri Jun 26 2020 IAC087-270230- /O.CON.KDVN.SV.W.0101.000000T0000Z-200627T0230Z/ Henry IA- 913 PM CDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL HENRY COUNTY... At 913 PM CDT, a severe thunderstorm was located over Mount Pleasant, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mount Pleasant and Mount Pleasant Municipal Arpt. LAT...LON 4092 9146 4101 9167 4110 9160 4105 9139 TIME...MOT...LOC 0213Z 294DEG 21KT 4099 9156 HAIL...<.75IN WIND...60MPH $$ Speck
013
WWUS53 KDVN 270223
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
923 PM CDT Fri Jun 26 2020
IAC087-270233-
/O.EXP.KDVN.SV.W.0101.000000T0000Z-200627T0230Z/
Henry IA-
923 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HENRY COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Iowa.
LAT...LON 4092 9146 4101 9167 4110 9160 4105 9139
TIME...MOT...LOC 0223Z 294DEG 21KT 4097 9150
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:44 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 26, 6:44 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 644 PM CDT Fri Jun 26 2020 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 235 PM CDT Fri Jun 26 2020 A mid-level vorticity max/MCV was noted on GOES WV imagery early this afternoon along the Minnesota-Iowa border, near Rochester and Decorah. Forcing from this disturbance has already led to the development of a few severe storms, but well north of our CWA (west of La Crosse). The morning warm air advection showers and storms have largely shifted east of the local forecast area, which has been replaced by some clearing in the mid-level clouds. Warm air advection from southwest winds and periods of sun have pushed surface temps into the low to upper 80s south of highway 30. Expect further boundary layer heating and destabilization through the afternoon with dewpoints into the lower 70s. This will set the stage for a round or two of potentially strong and severe storms later this afternoon into tonight. && .SHORT TERM...(This Evening through tonight) ISSUED AT 235 PM CDT Fri Jun 26 2020 Main Message: There is an Enhanced risk for severe storms approximately in the counties along and north of I-80 for this afternoon into tonight. A Slight risk extends southward through the remainder of the forecast area. The primary threats are damaging winds and localized flash flooding. There is also a risk for large hail and a few brief tornadoes. Today and Tonight Forecast remains on track from yesterday with scattered storms expected to redevelop during the mid to late afternoon along a surface boundary situated across the western to north-central CWA. Unidirectional deep layer shear and cold pool organization should result in upscale growth into a few linear segments or a dominant MCS structure as this activity slides to the ESE following forward- propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000- 3000 J/kg late this afternoon so plenty of instability for a few severe storms. And deep layer shear, at 30-40 kts, is expected to be a bit higher than previously forecast due to augmentation from the MCV. While low-level winds are veered, somewhat limiting the tornado potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts would be sufficient for meso-vortex generation with eastward moving liner segments this afternoon and evening. This is something we'll have to monitor closely. Hi-res guidance this morning has hinted at the possibility for two main rounds of convection. 1) The first would be from the mid afternoon into the evening across the central to northern CWA and pose primarily a wind threat, and lower risk for hail and tornadoes. 2) The second round may develop tonight (mostly south of I-80) as a nocturnal low-level jet with significant moisture advection begins to impinge upon a west to east boundary. This setup along with slower storm motions and potential back building would shift the primary threat to flash flooding. PWATs up near 2" and warm cloud depths/freezing level up to 14.5 kft could support localized rainfall amounts of 2-3+" from this secondary round. Uttech .LONG TERM...(Saturday through Friday) ISSUED AT 235 PM CDT Fri Jun 26 2020 Key Points 1) Active/stormy pattern will continue through much of next week 2) Seasonal summertime heat and humidity will prevail Saturday and Sunday... The cold front now appears stall across the southern portion of the CWA and then linger somewhere between I-80 and the Iowa and Missouri border and into central Illinois into early Monday. This will bring shower and thunderstorm chances to the area through Monday. The SPC has a Marginal risk for severe storms across areas along and south of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk appears to be locally damaging winds and a marginal hail risk. Locations north of Highway 30 and west of the MS River may stay dry on Saturday. There are better chances for showers and non-severe storms on Sunday across the entire CWA. Given the warm and humid air mass in place, heavy rainfall will still be a possibility. From Monday on... Models diverge beyond Monday with overall timing and placement of weather features. It appears there will be low pressure in the plains with a cold front, which will slowly progress east into the upper midwest mid to late week. In addition, there will be some upper level waves passing within reach of the area to warrant pops on nearly a daily basis. The forecast blend has slight to chance pops through much of the extended period, but believe there will be several dry hours. The best chances for rain are currently forecast for Monday morning and then Monday and Tuesday afternoons. Have lowers pops though much of the extended, capping them in the high end chance category. Temperatures will for the most part be in the 85 to 90 degree range through much of next week. With dew points remaining in the upper 60s to low 70s (mid 70s at times), heat indices will be slightly warmer than the actual temperature reaching into the low to mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 644 PM CDT Fri Jun 26 2020 A slow moving front pushing through the area this evening will be the focus for thunderstorms this evening, which will primarily impact BRL, and to a lesser extent MLI. These will produce periods of heavy rainfall and IFR conditions, mainly before 04Z. Widely scattered showers and thunderstorms will be possible overnight over southeast Iowa, but these are too low confidence to mention in the forecasts. Storms are mainly southeast of CID and DBQ, where VFR conditions will prevail overnight through Saturday morning. All sites should be VFR Saturday, before isolated thunderstorms redevelop in the afternoon. These are included with prob30 groups at CID, MLI and BRL. && .HYDROLOGY... Issued at 1140 AM CDT Fri Jun 26 2020 The latest river forecasts have adjusted forecast crests on some gaging sites along the Iowa, Cedar and Wapsipinicon rivers downward some. The biggest change was the Cedar River at Cedar Rapids where the river will not reach major and in fact has already crested and was falling. The forecast for the Wapsipinicon River at DeWitt remains on track to crest near 13 feet Sunday. Otherwise, minor to moderate flooding is occurring or forecast along much of the Cedar, Wapsipinicon and Iowa rivers over the next several days. Flood Watches continue for the Mississippi River at Gladstone and Burlington. Burlington is currently forecast to just touch flood stage Tuesday and Gladstone Monday evening also near flood stage. With forecasts continuing to change at these sites with a general lowering trend, forecast confidence remains low that these sites will reach flood stage and thus the flood watches remain in effect. Looking ahead, there are chances for thunderstorms this weekend into much of next week but there will also be plenty of dry hours. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...14 AVIATION...Sheets HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 300 PM CDT Fri Jun 26 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 300 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight. There is an Enhanced risk for severe storms roughly in the counties along and north of Interstate 80, and a Slight risk further south. The primary hazards are damaging winds and localized flash flooding. There are also low chances for large hail and a few tornadoes. The greatest severe potential is between 4 PM and 10 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and thunderstorms are possible Saturday through Sunday. Isolated severe storms are possible on Saturday south of Interstate 80. Chances of thunderstorms continue through the remainder of the week. It is too early to determine the specific hazards from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the outlook area late this afternoon into tonight. Uttech/Cousins
In the hours before
Local storm report, Jun 26, 7:14 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 NW STOCKPORT 40.88N 91.86W
06/26/2020 VAN BUREN IA TRAINED SPOTTER
HEAVY WOODEN OUTDOOR DOG CRATE THAT WAS
BLOWN ACROSS THE YARD. ESTIMATED WINDS AT
60-65 MPH.
&&
TJGLocal storm report, Jun 26, 7:16 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG NEW LONDON 40.93N 91.41W
06/26/2020 HENRY IA TRAINED SPOTTER
4-6 INCH LIMBS DOWN AND POWER IS OUT.
&&Special weather statement, Jun 26, 7:45 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
745 PM CDT Fri Jun 26 2020
IAC101-107-183-270130-
Keokuk-Washington-Jefferson-
745 PM CDT Fri Jun 26 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 830 PM
CDT...
At 745 PM CDT, strong thunderstorms were clustered near Richland, or
10 miles southeast of Sigourney, moving east at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Fairfield, Hedrick, Brighton, Richland, Maharishi Vedic City,
Packwood, Martinsburg, Pleasant Plain, Hayesville, Abingdon, Ollie,
West Chester, Pekin, Germanville, Lake Darling State Park, Washington
County Fairgrounds, Fairfield Municipal Airport, Perlee, Linby and
Lancaster.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4127 9241 4135 9173 4101 9175 4103 9218
4116 9218 4116 9241
TIME...MOT...LOC 0045Z 255DEG 17KT 4121 9208
SpeckLocal storm report, Jun 26, 7:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG NEW LONDON 40.93N 91.41W
06/26/2020 HENRY IA TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
NEW LONDON. 4-6 INCH LIMBS DOWN AND POWER IS
OUT. CALLED BACK AROUND 7:55PM TO REPORT
THAT THERE WAS AT LEAST A 12 INCH TREE LIMB
THAT HAS LANDED ON THEIR NEIGHBORS CAR.
&&
TJGSpecial weather statement, Jun 26, 8:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
844 PM CDT Fri Jun 26 2020
ILC071-073-131-161-187-IAC057-087-101-103-107-115-139-163-177-183-
270245-
Henderson-Rock Island-Mercer-Warren-Henry-Van
Buren-Keokuk-Washington-Muscatine-Jefferson-Henry-Des
Moines-Louisa-Scott-Johnson-
844 PM CDT Fri Jun 26 2020
...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...ROCK ISLAND...MERCER...NORTHERN WARREN...SOUTHWESTERN
HENRY...NORTHEASTERN VAN BUREN...KEOKUK...WASHINGTON...SOUTHERN
MUSCATINE...JEFFERSON...HENRY...DES MOINES...LOUISA...SOUTH CENTRAL
SCOTT AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 945 PM CDT...
At 844 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Martinsburg to Andalusia.
Movement was east at 60 mph.
Locations impacted include...
Davenport, Moline, Rock Island, Galesburg, Muscatine, East Moline,
Fairfield, Monmouth, Mount Pleasant, Washington, Aledo, Wapello,
Sigourney, Columbus Junction, Oquawka, Silvis, Milan, Coal Valley,
Burgess and Kalona.
This includes the following highways...
Interstate 74 in Illinois between mile markers 3 and 8.
Interstate 280 between mile markers 9 and 18.
Torrential rainfall is occuring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 9241 4149 9042 4084 9044 4090 9218
4116 9218 4116 9241
TIME...MOT...LOC 0144Z 262DEG 52KT 4112 9223 4143 9072
SpeckLocal storm report, Jun 26, 8:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG GALVA 41.17N 90.04W
06/26/2020 HENRY IL BROADCAST MEDIA
MORGRAN NELSON CALLED IN REPORTS FROM TOWN.
SEVERAL TREES DOWN, SOME OF WHICH WERE 2-2.5
FEET WIDE, ALONG WITH A 4 FOOT WIDE TREE
THAT FELL THAT WAS MOSTLY ROTTEN. SEVERAL
LARGE BRANCHES (~2-3 INCHES DIAMETER) BROKEN
OFF TREES.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 25 min |
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 33 min |
| Jun 26, 7:45 PM CDT | Special Weather Statement | DVN | Keokuk | 45 min |
| Jun 26, 8:44 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Louisa, Muscatine and 1 more | 61 min |
| Jun 26, 9:06 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 62 hr |
| Jun 26, 9:54 PM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 8 hr |
| Jun 27, 12:08 AM CDT | Special Weather Statement | DVN | Lee | 37 min |
| Jun 27, 12:33 AM CDT | Special Weather Statement | DVN | Lee | 27 min |
| Jun 27, 2:29 AM CDT | Special Weather Statement | DVN | Jefferson | 31 min |
| Jun 27, 7:48 AM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines | 5 days |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 5 days |
| Jun 27, 2:48 PM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 3:28 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 62 min |
| Jun 27, 3:37 PM CDT | Flash Flood Warning | DVN | Johnson | 2 hr |
| Jun 27, 4:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
| Jun 27, 5:08 PM CDT | Flash Flood Warning | DVN | Cedar, Johnson, Linn | 83 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.